Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Louisville, KY

July 2, 2002Adair County, Cumberland County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 2, 2002, 5:34 PM CDT for Adair County, Cumberland County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 5:34 PM CDT (22:34 UTC)
Expired
Jul 2, 2002, 6:15 PM CDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Adair County, KY, Cumberland County, KY

The radar

The Louisville radar (KLVX), 127 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KLMK 022234
SVRSDF
KYC001-057-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  NORTHERN CUMBERLAND COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CUNDIFF..OR ABOUT 38 MILES WEST OF      
  SOMERSET...DRIFTING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUNDIFF NOW   
  AMANDAVILLE AROUND 550 PM CDT
  
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:45 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 1:45 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT TUE JUL 2 2002

WV LOOP SHOWS DRIER AIR ACROSS SRN IL AND SW IN. LOW PRES TROF
ACROSS TX/OK BECOMING A BIT MORE AMPLIFIED ATTM. UPPER RIDGE WILL
BECOME A BIT MORE AMPLIFIED ALSO OVER THE NEXT COUPLE DAYS. AXIS OF
DRIER AIR IS SHIFTING WITH THE SHARPENING OF THE SRN TROF, SO THAT
TRAJECTORY BRINGS DRIER AIR INTO SRN IN/WRN KY TODAY. MEANWHILE,
SCATTERED CLOUDS FROM EARLIER CONVECTION HAVE DIMINISHED ACROSS OHIO
AND WRN WV EARLY THIS MORNING. MODELS STILL PROG VORT TO WRAP AROUND
UPPER HIGH AND SPILL INTO MIDDLE APPALACHIA REGION INCLUDING ERN KY
THIS AFTN AND EVE.

HIGH TEMPS ON MON WERE MOSTLY IN THE LOWER 90S WITH MID 90S IN METRO
LOU AND WRN KY. WILL FCST SIMILAR TEMPS TODAY, SINCE MODEL SOUNDINGS
SHOW LITTLE CHANGE IN LOW LEVEL TEMPS, AND MOST MOS TEMP GUIDANCE
AGREES. HIGHS FROM 92 TO 96 COMBINED WITH DEWPOINTS IN THE LOWER 70S
WILL CREATE HEAT INDICES FROM 100 TO 105. WILL ISSUE SPS TO HIT ON
THE MARGINALLY DANGEROUS INDICES.

IN TERMS OF PRECIP TODAY, WILL GO WITH 20 POPS FOR THE WEST AND 30
POPS FOR THE EAST, GIVEN LOCATION OF DRIER AIR TO THE NORTHWEST AND
VORT TO THE EAST, FOR THIS AFTN. WILL NOT MAKE ANY CHANGES TO WED
FCST.

FOR THE 4TH OF JUL, WITH PROXIMITY TO WEAK FRONT, AND ABUNDANT LOW
LEVEL MOISTURE, WILL NEED TO ADD CHANCE PRECIP ACROSS THE FA. NO
OTHER SIGNIFICANT CHANGES EXPECTED TO THE EXTDD FCST.

.SDF...NONE.

JB

In the hours before

Local storm report, Jul 2, 3:49 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
449 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    5 SW OLMSTEAD             KY   WIND DAMAGE
07/02/02   LOGAN                          TREES AND POWER LINES
                                          DOWN. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 2, 4:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
557 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WINCHESTER                KY   .88 INCH HAIL
07/02/02   CLARK                           REPORTED BY LOCAL MEDIA.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:32 PM CDTSevere Thunderstorm WarningLMKGarrard, Jessamine28 min
Jul 2, 2:51 PM CDTSevere Thunderstorm WarningLMKLogan24 min
Jul 2, 4:03 PM CDTFlash Flood WarningLMKClark117 min
Jul 2, 4:07 PM CDTSevere Thunderstorm WarningLMKClark53 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.